Idaho, 2017Heavy Snow in Idaho, January 17 to 18, 2017
January 17 to 18, 2017 · NWS OTX · 6 events in 1 county or zone
A warm front fed by a rich feed of Pacific moisture brought heavy snow to the north Idaho Panhandle mountains and valleys north of the Cour D'Alene area to the Canadian Border. Minor to moderate amounts of wet snow were noted in the Cour D'Alene area with this storm as well as pockets of freezing rain near the Washington border between Coeur D' Alene and Spokane and in the valleys of the Idaho…
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front fed by a rich feed of Pacific moisture brought heavy snow to the north Idaho Panhandle mountains and valleys north of the Cour D'Alene area to the Canadian Border. Minor to moderate amounts of wet snow were noted in the Cour D'Alene area with this storm as well as pockets of freezing rain near the Washington border between Coeur D' Alene and Spokane and in the valleys of the Idaho central panhandle mountains..
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 17, 10:55 AM PST, 3 hours 5 minutes earlier.
Area forecast discussion, Jan 17, 10:55 AM PST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1055 AM PST Tue Jan 17 2017
.SYNOPSIS...
A prolonged period of active weather develops Today and continues
at least through Thursday. This will start out as a wintry mix,
with the potential for significant snow or ice for some, before
transitioning to warmer, wet weather later Wednesday into
Thursday. Localized flooding will also be possibility.
&&
.DISCUSSION...
Rest of today...Minor timing and refinements have been made to
the forecast for today. Primary change was to extend the freezing
rain advisory for the eastern basin until 10 pm tonight. There is
a minor outriding isentropic wave passing through the eastern
basin this morning and early afternoon. Spotter reports suggest it
is mostly sleet and freezing rain in the basin which verifies the
advisory already...and light snow in the northern mountains. The
10 am special Balloon sounding launched from WFO Spokane indicates
a shallow warm layer starting at about 2500 feet aloft to about
5500 feet. This layer characteristic suggest mainly sleet during
the rest of the afternoon in the Spokane area but the actual
chance of precipitation will be less than this morning as a break
period envelopes the region. To the south it is assumed this
elevated warm layer will be stronger and more conducive to
freezing rain for the Palouse and points south of I-90 this
afternoon as this band exits to the east. The main precipitable
water fetch will nose into the region tonight and begin the main
ice onslaught in the Cascades lee zones as well as further light
ice accumulation over much of the basin before warming up to
simple rain overnight. The afternoon package will refine this
potential. /Fugazzi
&&
.AVIATION...
18Z TAFS: The low level inversion over the region locking in
residual arctic air in the boundary layer will be gradually eroded
today...but this process will result in a widespread threat of
freezing rain at all TAF sites. An initial wave of moisture will
bring a few hours of light freezing rain with a hundredth or two
of an inch of ice accumulation mainly to the KCOE...KPUW and KLWS
TAF sites. KGEG...KMWH...and KEAT are in a break period between
moisture surges fro the rest of the afternoon The main surge of
freezing rain will arrive over the western TAF sites between 00Z
and 03Z and the eastern TAF sites between 04Z and 06Z tonight.
There is a reasonable chance temperatures will rise above freezing
overnight in the eastern TAF sites...with KMWH rising above
freezing Wednesday morning...but KEAT will likely remain below
freezing with periods of FZRA leading to ice accumulations of a
quarter of an inch by the end of the TAF period. /MJF
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 25 25 39 34 38 27 / 60 100 100 100 60 10
Coeur d'Alene 27 27 38 35 39 26 / 60 100 100 100 70 20
Pullman 32 30 40 34 39 28 / 50 100 100 100 70 10
Lewiston 29 29 43 37 42 30 / 40 100 100 90 60 10
Colville 26 26 36 34 38 30 / 50 100 100 100 60 10
Sandpoint 28 28 38 34 39 30 / 80 100 100 100 90 40
Kellogg 28 28 38 35 39 28 / 60 100 100 100 100 30
Moses Lake 18 18 36 30 38 25 / 20 100 90 80 10 10
Wenatchee 16 16 32 28 36 27 / 20 100 80 70 10 20
Omak 25 25 36 32 38 29 / 20 100 100 90 20 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 8 AM PST Thursday for Northern
Panhandle.
Freezing Rain Advisory until 10 PM PST this evening for Central
Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse.
WA...Winter Storm Warning until 8 AM PST Thursday for East Slopes
Northern Cascades-Northeast Mountains-Okanogan Highlands-
Okanogan Valley.
Freezing Rain Advisory until 10 PM PST this evening for Spokane
Area-Washington Palouse.
Freezing Rain Advisory until 8 AM PST Wednesday for Upper
Columbia Basin.
Ice Storm Warning until 9 AM PST Wednesday for Moses Lake Area.
Ice Storm Warning until 4 PM PST Wednesday for East Slopes
Northern Cascades-Waterville Plateau-Wenatchee Area.
&&Hazardous weather outlook, Jan 17, 5:28 AM PST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
528 AM PST TUE JAN 17 2017
IDZ001-WAZ034-035-037-038-041>044-181400-
NORTHERN PANHANDLE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
528 AM PST TUE JAN 17 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT AND TONIGHT
A MOIST AND WARM STORM SYSTEM WILL IMPACT THE REGION TODAY AND
TONIGHT. THERE IS GOOD POSSIBILITY THAT PRECIPITATION WILL FALL AS
FREEZING RAIN...SLEET AND MOUNTAIN SNOW . MODERATE ICE
ACCUMULATIONS WILL BE POSSIBLE WHICH COULD LEAD TO TREE DAMAGE,
POWER OUTAGES, AND TREACHEROUS TRAVEL CONDITIONS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A PACIFIC STORM SYSTEM WILL CONTINUE THROUGH THURSDAY. AREAS OF
FREEZING RAIN AND SLEET WILL BE POSSIBLE THROUGH WEDNESDAY BEFORE
TRANSITIONING TO RAIN. MODERATE ICE ACCUMULATIONS WILL BE
POSSIBLE WHICH COULD LEAD TO TREE DAMAGE, POWER OUTAGES, AND
TREACHEROUS TRAVEL CONDITIONS. PERIODS OF HEAVY RAIN WEDNESDAY
NIGHT AND THURSDAY COULD LEAD TO FLOODING OF LOW LYING FIELDS AND
SMALLER TRIBUTARIES.
IDZ002>004-026-027-WAZ031>033-036-181400-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-SPOKANE AREA-
528 AM PST TUE JAN 17 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT AND TONIGHT
A MOIST AND WARM STORM SYSTEM WILL IMPACT THE REGION TODAY AND
TONIGHT. THERE IS GOOD POSSIBILITY THAT PRECIPITATION WILL FALL AS
FREEZING RAIN...SLEET. LIGHT TO MODERATE ICE ACCUMULATIONS WILL
BE POSSIBLE WHICH COULD LEAD TO TREE DAMAGE, POWER OUTAGES, AND
TREACHEROUS TRAVEL CONDITIONS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PERIODS OF HEAVY RAIN ARE EXPECTED WEDNESDAY AFTERNOON THROUGH
THURSDAY AND COULD LEAD TO FLOODING OF LOW LYING FIELDS AND
SMALLER TRIBUTARIES.
Heavy Snow, Northern Panhandle
- When
- January 17, 2:00 PM PST to January 18, 9:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Social Media
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
An estimated 5 inches of new snow was reported from Spirit Lake.
Heavy Snow, Northern Panhandle
- When
- January 17, 2:00 PM PST to January 18, 10:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Public
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Schweitzer Mountain Ski Resort reported 8 inches of new snow accumulation.
Heavy Snow, Northern Panhandle
- When
- January 17, 2:00 PM PST to January 18, 7:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Two independent reports of Four inches of new snow were received from Oldtown.
Heavy Snow, Northern Panhandle
- When
- January 17, 2:00 PM PST to January 18, 7:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Social Media
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Four inches of new snow was reported at Moyie Springs.
Heavy Snow, Northern Panhandle
- When
- January 17, 2:00 PM PST to January 18, 7:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Social Media
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Four inches of new snow was reported near Dover.
Heavy Snow, Northern Panhandle
- When
- January 17, 2:00 PM PST to January 18, 7:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Two independent reports of Four inches of new snow were received from Oldtown.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Freezing Fog in Missouri, January 17 to 18, 20171 death · 4 injured · $20,000 · 3 events
- Heavy Snow and High Wind in California, January 17 to 22, 2017$17 million · 74 kt wind · 20 events
- High Wind in Washington, January 17 to 18, 2017$138,000 · 54 kt wind · 4 events
- Ice Storm and Winter Storm in Washington, January 17 to 18, 201743 events
- Ice Storm and High Wind in Oregon, January 17 to 18, 2017$30,000 · 73 kt wind · 8 events
- Ice Storm and High Wind in Washington, January 17 to 18, 2017$20,000 · 68 kt wind · 6 events
- Flooding in Indiana, January 17 to 31, 2017$13,000 · 6 events
- High Surf in Guam, January 17 to 18, 20171 injured · $1,000 · 1 event
- Blizzard and Ice Storm in Oregon, January 17 to 19, 201772 kt wind · 8 events
- Ice Storm in Washington, January 17 to 18, 20177 events
- Winter Weather in South Dakota, January 17, 20176 events
- High Wind in Oregon, January 17 to 18, 201777 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 677062, 677065, 677070, 677074, 677077, 677080.